Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 17, NWS Eureka, CA

October 20, 2025Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this beach hazards statement at Oct 20, 2025, 12:22 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Oct 21, 2025, 9:00 AM PDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2025, 12:22 PM PDT (19:22 UTC)
In effect from
Oct 21, 2025, 9:00 AM PDT
Expired
Oct 22, 2025, 12:00 PM PDT
In force
27 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.4 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2025-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2025-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WHUS46 KEKA 201922
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1222 PM PDT Mon Oct 20 2025

CAZ101-103-104-211600-
/O.NEW.KEKA.BH.S.0017.251021T1600Z-251022T0100Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
1222 PM PDT Mon Oct 20 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...From Tuesday morning through Tuesday afternoon.  

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$

CAZ109-211600-
/O.NEW.KEKA.BH.S.0017.251021T2000Z-251022T0700Z/
Mendocino Coast-
1222 PM PDT Mon Oct 20 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Mendocino Coast County.

* WHEN...From Tuesday afternoon through Tuesday evening. 

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
3 follow-up statements
667 
WHUS46 KEKA 210513
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1013 PM PDT Mon Oct 20 2025

CAZ101-103-104-211730-
/O.CON.KEKA.BH.S.0017.251021T1600Z-251022T0100Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
1013 PM PDT Mon Oct 20 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM PDT
TUESDAY THROUGH TUESDAY AFTERNOON...

* WHAT...Increased threat of sneaker waves expected. Surf run up
  in excess of 20 feet may occour in seemingly calm conditions. 

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...From 9 AM PDT Tuesday through Tuesday afternoon. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$

CAZ109-211730-
/O.CON.KEKA.BH.S.0017.251021T2000Z-251022T0700Z/
Mendocino Coast-
1013 PM PDT Mon Oct 20 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY
AFTERNOON THROUGH TUESDAY EVENING...

* WHAT...Increased threat of sneaker waves expected. Surf run up
  in excess of 20 feet may occour in seemingly calm conditions.

* WHERE...Mendocino Coast County.

* WHEN...From Tuesday afternoon through Tuesday evening. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
702 
WHUS46 KEKA 211604
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
904 AM PDT Tue Oct 21 2025

CAZ101-103-104-221200-
/O.EXT.KEKA.BH.S.0017.000000T0000Z-251022T1200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
904 AM PDT Tue Oct 21 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...Through late tonight.

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$

CAZ109-221200-
/O.EXT.KEKA.BH.S.0017.251021T2000Z-251022T1200Z/
Mendocino Coast-
904 AM PDT Tue Oct 21 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 1 PM PDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Mendocino Coast County.

* WHEN...From 1 PM PDT this afternoon through late tonight. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
334 
WHUS46 KEKA 220625
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1125 PM PDT Tue Oct 21 2025

CAZ101-103-104-109-221800-
/O.EXT.KEKA.BH.S.0017.000000T0000Z-251022T1900Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1125 PM PDT Tue Oct 21 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY
MORNING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Through Wednesday morning. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 20, 1:05 AM PDT, 11 hours 17 minutes earlier.

Area forecast discussion, Oct 20, 1:05 AM PDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
105 AM PDT Mon Oct 20 2025

.SYNOPSIS...Drying and warming weather today and Tuesday. A
series of large swell will bring dangerous breaking waves along
the west and northwest facing beaches this week. Confidence
continues to increase for a moderate Atmospheric River (AR)
impacting Northern California Friday into the weekend, bringing
periods of heavy rainfall, high- elevation heavy snow, and strong
south winds.

&&

.DISCUSSION...High pressure continues building into the Pacific
Northwest and Northern California. This is promoting surface
north- northeast winds, with some breezy winds over the higher
terrain observed. Winds are expected shift to east- northeast
component and increase by early morning, with gusts from 25 to 35
mph. Under increasing dry airmass and offshore flow, overnight
temperatures have been running up to 8 degrees cooler than Sunday
at midnight. However, dewpoints remains in the upper 30's to mid
40's across the interior valleys. There still the potential for
localize frost conditions at Hayfork and along portions of Highway
36, where a Frost Advisory is in effect through 10 AM this
morning.

Drying and warming weather conditions is expected today as a high
pressure build quickly in across the West Coast from the NEPAC.
Expect a nice day, with any patches of valley fog giving way to a
sunny and near seasonal averages afternoon temperatures. Interior
temperatures are forecast to warm up to the high 70s to low 80s
by Tuesday. Even the coastal areas could see high 60s to low 70s
on Tuesday as offshore flow keeps skies clear and winds remain
light.

Wednesday, the high pressure weakens and begin to shift eastward,
while an upper-level trough moves toward the Pacific Northwest,
and a cutoff low off the southern California moves onshore. A weak
surface low offshore Central California will bring a southerly
reversal stratus surge Tuesday night into Wednesday, with low
clouds and patchy fog charging up and lapping the coastal areas.
This will bring a push of marine air to the interior on Wednesday.
Some cooling is expected on Wednesday, with high temperatures
will likely around seasonal average. Thursday, a weak high
pressure builds in, however increasing cloudiness will remain
high temperatures similar to Wednesday.

.EXTENDED DISCUSSION...(Friday through the weekend)...
There continue to be strong signals in ensemble and deterministic
models for a good chance of widespread early winter weather late
in the work week and weekend. CW3E Tools for GEFS and ECMWF EPS
indicate there is a 75-85% chance of IVT greater than 500 kg/ms
impacting the area Friday into the weekend. The Atmospheric River
(AR) impacting Northern California Friday into the weekend, have
the potential to bring periods of heavy rainfall, high- elevation
heavy snow, and strong south winds. NBM chances for 72 hr storm
total precipitation, Friday through Sunday, of over an inch are
near 100% north of Cape Mendocino and 70% in southern Mendocino
and Lake. NBM chances for over 3 inches of precipitation are over
90% in Del Norte and around 50% north of Cape Mendocino with much
lower chances (30% or less) in Mendocino and Lake. High elevation
areas of Del Norte and the King Range could see over 6 inches
total. Rapid rises in small streams and rivers, minor flood
impacts to urban areas, and debris on roadways are all possible.
NBM is also showing high chances for wind gusts of over 40 mph
over exposed ridges and coastal headlands with small (~20%), but
nonzero, chances for winds this strong essentially everywhere
across the area. Impacts will become clearer as the storm track
solidifies in the coming days. /ZVS

&&

.AVIATION...06Z TAF...Post frontal conditions mixed with increasing
dry, offshore flow has generally mixed out any marine stratus,
allowing for generally VFR conditions all across the area. Some
periods of MVFR visibilities are possible (35% chance) overnight due
to low level fog formation, but anything more than that is highly
unlikely. Mostly VFR conditions will persist Monday alongside
moderate north breezes. There is a slight chance (20%) of a return of
localized LIFR ceilings along the coast Tuesday night, but generally
VFR conditions remains most likely (80% chance). /JHW

&&

.MARINE...Broadly hazardous conditions currently exist throughout
the marine waters. Strong north wind shave built in, especially in
the southern inner waters with some gusts over 36 kts, helping to
build steep short period seas over 10 feet. Additionally, a steep
long period westerly swell has built in and will peak early Monday
around 18 feet at 16 seconds. Such hazardous conditions will persist
into the early afternoon with both the swell and winds subsiding
into Tuesday. Mostly calm winds are expected through the day
Tuesday, but a fresh long period westerly swell up to 13 feet will
keep the sea state elevated into Wednesday. After a brief lull
around Thursday, strong winds and a series of steep westerly swells
will return Friday through the weekend as a series of rainstorms
cross the area. /JHW

&&

.BEACH HAZARDS...A large long period westerly swell has built across
the coastal waters with waves registering up to 18 feet at 16
seconds. Such waves are capable of producing beach runup in excess
of 22 feet. This is most likely the highest surf height of the
season so far and will be particularly hazardous on west facing
beaches where short period wind waves are calm (such as near Suemeg
and Pt. Arena) where waves are most likely to manifest as unexpected
sneaker waves. This risk will be greatest Monday morning. Surf will
generally decrease through mid week but will remain elevated through
Wednesday as another swell build in. /JHW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Beach Hazards Statement until 10 AM PDT Monday for CAZ101-
     103-104-109.

     Frost Advisory until 10 AM PDT Monday for CAZ108.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 11 PM PDT Monday for PZZ450-470.

     Small Craft Advisory until 3 PM PDT Monday for PZZ455.

     Gale Warning until 11 AM PDT Monday for PZZ475.

&&

NOTE: The full forecast discussion is now regularly issued between
10 am/pm and 1 pm/am. Additional updates will be issued as needed.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 11:34 AM PDTFrost AdvisoryEKATrinity21 hr

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.